* This is an update to yesterday's dispatch Terrorist opens fire in downtown Jerusalem (January 22, 2002).
There is plenty of anti-Israeli misinformation today in the Western media following yesterday’s attack by Yasser Arafat's Fatah organization, which led to the death of two Israeli women and injured 42 other civilians.
But the grossly inaccurate headline of the week surely goes to the AP:
"Israel takes over entire West Bank"
By Jamie Tarabay
The Associated Press
January 21, 2002
The email below is from an oncologist at the Shaare Tzedek hospital in Jerusalem, written last night.
-- Tom Gross
I ALMOST KILLED A PATIENT WITH METHADONE TODAY
From: nathan cherny
Sent: Wed, January 23, 2002 12:08 AM
To: [Names deleted]
Subject: I almost killed a patient
Monday night; 11 pm
I almost killed a patient with methadone today.
She was (and thankfully still is) a 68 year old lady who came to see me from Netanya. She has a huge inoperable cancer deep in her abdomen and, even with high doses of morphine, her pain hadn't been adequately relieved.
Under close supervision I gave her two doses of Methadone. Over the next two hours her pain subsided. She was able to get up and walk about. She seemed to have good relief without excessive drowsiness, confusion or sleepiness.
The big concern with methadone is the development of delayed adverse effects.
Methadone is not widely available and, in Jerusalem, there is only one pharmacy that carries it. At 3.15 yesterday afternoon, I wrote out a prescription and sent this lady and her husband to buy the methadone before they headed back to Netanya.
To avoid parking problems, they went to the pharmacy by cab.
The pharmacy is in the middle of town... on Jaffa road near Zion Square.
Half an hour later I was called to the emergency room. A terrorist had shot some 30 people in the center of town...exactly out side the pharmacy.
I was quietly panicked. They didn't arrive in out emergency room. I checked with the emergency coordination center. They weren't on any of the emergency room lists. That meant that they were either alive and well or, possibly, dead but unidentified.
It was a very long hour until they returned to hospital. To ask where else that they could possibly get the methadone.
The shooting had broken out as they approached the area and their cab driver was diverted.
Few things scare physicians, and particularly physicians relieving pain with opioids, than almost killing a patient with a medication intended to help.
I am an expert in the side effects of methadone, but this would have been a new side effect for me.
Strange and evil times.